Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 389, NWS North Platte, NE

September 18, 2013Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 18, 2013, 8:42 PM MDT for Keith County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2013, 8:42 PM MDT (02:42 UTC)
Expired
Sep 18, 2013, 9:30 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Keith County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
3072 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS53 KLBF 190242
SVRLBF
NEC101-190330-
/O.NEW.KLBF.SV.W.0389.130919T0242Z-130919T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM MDT WED SEP 18 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEITH COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 930 PM MDT

* AT 837 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OGALLALA...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...AUTOMATED WEATHER SENSOR.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  ROSCOE...KEYSTONE...KINGSLEY DAM...BROGANVILLE...NEVENS AND BIG
  BALD HILL.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 123 AND 132.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 85 AND 109.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 131 AND 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 4139 10176 4139 10127 4124 10127 4106 10177
      4122 10189
TIME...MOT...LOC 0241Z 239DEG 31KT 4119 10173

HAIL...<.75IN
WIND...70MPH

$$

MASEK
2 follow-up statements
942 
WWUS53 KLBF 190307
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1007 PM CDT WED SEP 18 2013

NEC101-190330-
/O.CON.KLBF.SV.W.0389.000000T0000Z-130919T0330Z/
KEITH NE-
907 PM MDT WED SEP 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KEITH COUNTY UNTIL 930 PM MDT...

AT 905 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEYSTONE...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KEYSTONE...BROGANVILLE...NEVENS AND BIG BALD HILL.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 94 AND 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 4119 10169 4139 10169 4139 10127 4124 10127
      4113 10158
TIME...MOT...LOC 0307Z 230DEG 20KT 4121 10160

HAIL...<.75IN
WIND...60MPH

$$

MASEK
166 
WWUS53 KLBF 190316
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1016 PM CDT WED SEP 18 2013

NEC101-190327-
/O.CAN.KLBF.SV.W.0389.000000T0000Z-130919T0330Z/
KEITH NE-
916 PM MDT WED SEP 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEITH COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4119 10169 4139 10169 4139 10127 4124 10127
      4113 10158
TIME...MOT...LOC 0317Z 230DEG 20KT 4125 10154

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:16 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 18, 6:16 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT WED SEP 18 2013

.SYNOPSIS...
ISSUED AT 401 PM CDT WED SEP 18 2013

A LARGE AREA OF SURFACE LOW PRESSURE ACROSS THE NORTHERN AND
CENTRAL PLAINS. WITH SOUTHWEST FLOW ALOFT IN PLACE...STRONG
HEATING HAS BROUGHT TEMPERATURES INTO THE LOWER 90S ACROSS WESTERN
NEBRASKA. ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE HIGHER
ELEVATIONS IN EASTERN WYOMING AND ALSO WESTERN NORTH CENTRAL
COLORADO.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 401 PM CDT WED SEP 18 2013

A COLD FRONT WILL MAKE ITS WAY SOUTHEAST THROUGH WESTERN AND INTO
CENTRAL NEBRASKA TONIGHT. THIS FRONT WILL COMBINE WITH AN UPPER
LEVEL DISTURBANCE WHICH WILL EJECT NORTHEAST ACROSS THE AREA.
SCATTERED THUNDERSTORMS WILL RESULT. A FEW OF THE STORMS MAY BE
STRONG...AS MID LEVEL LAPSE RATES STEEPEN AND OVERALL SHEAR SOMEWHAT
SUPPORTIVE. WIDESPREAD HEAVY RAIN IS NOT EXPECTED IN THE SOUTH PLATTE
RIVER BASIN...AS THE STORMS SHOULD BE FAIRLY PROGRESSIVE.

SHOWERS AND A FEW THUNDERSTORMS WILL LINGER ALONG AND EAST OF
HIGHWAY 83 THURSDAY MORNING...AS THE UPPER LEVEL TROUGH SWINGS
THROUGH THE AREA. MUCH DRIER AIR WILL FILTER SOUTHEAST INTO THE AREA
BY AFTERNOON...WITH DEW POINTS DROPPING INTO THE 40S. IT WILL FEEL
LIKE FALL BY THE AFTERNOON WITH THE DRIER AIR AND HIGHS IN THE
70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 401 PM CDT WED SEP 18 2013

DEPARTING UPPER TROUGH WILL MOVING INTO THE WESTERN GREAT LAKES
WITH WEAK HIGH PRESSURE OVER WESTERN NEBRASKA THURSDAY
NIGHT/FRIDAY. LOWERED MINS THU NIGHT TO THE LOWER/MID 40S. HIGHS
FRIDAY FROM 72-77. UPPER RIDGING WILL OCCUR THROUGH SATURDAY
FOLLOWED BY SOUTHWEST FLOW ALOFT DEVELOPING AS A TROUGH DIGS INTO
THE WEST COAST. ANOTHER CHANCE FOR SHOWERS/THUNDERSTORMS BEGINNING
SUNDAY AFTERNOON WEST..THEN AREA WIDE SUNDAY NIGHT. GFS/GEM/ECMWF
MODELS REMAIN CONSISTENT WITH THIS SYSTEM WITH HIGHEST POPS SUNDAY
NIGHT OF 40-50 PERCENT. HIGHS SATURDAY/SUNDAY MAINLY LOWER 80S.
SLIGHTLY COOLER MONDAY 76-80 BEHIND A WEAK FRONT/UPPER TROUGH
PASSAGE. STILL A SLIGHT CHANCE FOR SHOWERS IN THE EAST. DRY AND
SLIGHT WARMUP TUESDAY IN THE LOWER 80S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 716 PM CDT WED SEP 18 2013

SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE TROUGH AXIS OVER
WESTERN NEBRASKA THIS EVENING WILL MOVE NORTHEAST ACROSS THE
FORECAST AREA OVER NIGHT. HIGH BASED THUNDERSTORMS EXPECTED. WIND
WILL BE MAIN AVIATION CONCERN. A COLD FRONT WILL MOVE TO THE
SOUTHEAST THROUGH TE EARLY MORNING HOURS WITH NORTHWEST WINDS
INCREASING TO 10 TO 20 MPH WITH HIGHER GUST MAINLY OVER NORTHERN
NEBRASKA.

&&

.HYDROLOGY...
ISSUED AT 401 PM CDT WED SEP 18 2013

FLOOD WARNINGS CONTINUE ALONG THE SOUTH PLATTE RIVER FROM THE
NEBRASKA/COLORADO BORDER THROUGH THE CONFLUENCE WITH THE NORTH
PLATTE RIVER...AS WELL AS THE PLATTE RIVER THROUGH LINCOLN COUNTY.

THE WATER FROM THE HISTORIC COLORADO RAINFALL/FLOODS HAS MADE ITS
WAY INTO NEBRASKA TODAY. PEAK FLOWS HAVE MOVED INTO DEUEL
COUNTY...WHILE HAVE NOT YET REACHED THE BIG SPRINGS AREA LATE THIS
AFTERNOON. THE CREST IS EXPECTED TO REACH EASTERN DEUEL COUNTY THIS
EVENING AND MOVE INTO KEITH COUNTY OVERNIGHT. THE FORECAST DID
FAIRLY WELL AT THE FORECAST POINT IN JULESBURG...WITH THE FLOWS
POTENTIALLY BEING SLIGHTLY LESS THAN ORIGINALLY. DO EXPECT THE WATER
TO SLOWLY SEE SOME ATTENUATION AS IT MOVES DOWNSTREAM...SO UNLESS
AREAS SEE HEAVY RAIN TO ADD TO THE FLOWS DON/T EXPECT THE FORECAST
TO GO UP FROM CURRENT CREST VALUES. THE CURRENT FORECASTS MAY BE A
LITTLE EARLY TO START SEEING RISES...AS THE TREND HAS BEEN A VERY
SHARP UPSWING RATHER THAN A GRADUAL RISE. WILL CONTINUE TO WATCH
THIS AS THE WATER MOVES DOWNSTREAM AND REFRESH THE FORECASTS TO GET
BETTER TIMING AS THE FLOOD WATERS GET CLOSER.

ALTHOUGH LOCAL IRRIGATION PARTNERS WILL BE PULLING WATER INTO CANALS
AS IT MOVES THROUGH...STILL HAVE GOOD CONFIDENCE ON THE FORECASTS
AFTER LOOKING AT THE SHEAR AMOUNTS OF WATER COMING DOWNSTREAM FROM
COLORADO.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...ROBERG
SHORT TERM...TAYLOR
LONG TERM...ROBERG
AVIATION...POWER
HYDROLOGY...BROOKS
Hazardous weather outlook, Sep 18, 11:06 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1206 PM CDT WED SEP 18 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-191715-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1206 PM CDT WED SEP 18 2013 /1106 AM MDT WED SEP 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA TONIGHT WILL
GENERATE SCATTERED THUNDERSTORMS AS IT INTERACTS WITH WARM FAIRLY
MOIST AIR. THERE IS A POSSIBILITY THAT A FEW OF THE STORMS MAY
BECOME SEVERE...WITH LARGE HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH.

FLOODING ON THE SOUTH PLATTE RIVER IS LIKELY TO BEGIN THIS
AFTERNOON IN DEUEL COUNTY AND THIS EVENING IN KEITH COUNTY AS A
NEAR RECORD OR RECORD CREST MAKES ITS WAY DOWN THE RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SOUTH PLATTE RIVER LEVEL IS EXPECTED TO CREST LATE TONIGHT OR
EARLY THURSDAY IN DEUEL COUNTY...AND LATE THURSDAY AFTERNOON
THROUGH EVENING IN KEITH COUNTY. IN LINCOLN COUNTY...THE SOUTH
PLATTE IS LIKELY TO REACH FLOOD STAGE LATE THURSDAY NIGHT THROUGH
FRIDAY...AND CREST LATE FRIDAY NIGHT THROUGH SATURDAY MORNING.

THE PLATTE RIVER AT BRADY IS FORECAST TO EXCEED FLOOD STAGE
FRIDAY EVENING AND CREST EARLY SUNDAY.

HIGH WATER WILL THEN CONTINUE THROUGH EARLY NEXT WEEK ON BOTH THE
SOUTH PLATTE AND PLATTE RIVER...BUT WILL NOT BE AS HIGH AS THE
CRESTS EXPECTED DURING THE WEEKEND.

FOR MORE DETAILED INFORMATION ON THE POTENTIAL FLOODING...PLEASE
REFER TO THE LATEST FLOOD WARNING PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Sep 18, 8:39 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
939 PM CDT WED SEP 18 2013

NEZ035-036-057-190315-
ARTHUR NE-KEITH NE-MCPHERSON NE-
839 PM MDT WED SEP 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
SOUTHWESTERN MCPHERSON AND NORTHEASTERN KEITH COUNTIES UNTIL 915 PM
MDT/1015 PM CDT/...

AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF KEYSTONE...OR 20 MILES
NORTHEAST OF OGALLALA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKTAIL LAKE...

MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.